The Link Between Statins and Mood Disorders

| December 15, 2010 | Comments (6)

According to a recent study, conducted by the Centre for Cellular and Molecular Biology (CCMB) and published by the American Chemical Society, continuous use of statin drugs may cause depression.

The CCMB study discovered that statins might have a negative effect on serotonin levels in the brain. Serotonin acts as a neurotransmitter that carries messages between brain cells. It also plays an important role in regulating mood, as well as behaviour. The researchers found that long-term use of statins changes the function and structure of serotonin receptors (cells). When the researchers added cholesterol to the cells, which had been treated with statins, it restored the normal function of the receptors. They concluded that there is a strong link between statin use (which lowers cholesterol) and mood disorders, which can lead to depression in a small number of people, who are genetically inclined towards the condition. Low serotonin levels are also linked to anger, sleep loss and other problems.

However, if you look at previous studies, the link between depression and statin use is not that small or marginalised…

Earlier this year, two separate studies challenged mainstream medicine’s belief that lowering your cholesterol is always a good thing. In fact, both studies suggested that statins might affect intelligence, cause depression and even raise the risk of suicide.

One of the studies, conducted at Iowa State University, in the US, suggested that statins inhibit the vital process during which cholesterol is used to produce serotonin in the brain. According to the researchers, when brain cells are deprived of cholesterol, they are five times less effective at releasing serotonin. Their findings were published in the highly respected journal Proceedings Of The National Academy Of Sciences.

These findings are reinforced by another study, which found that men with a combination of low cholesterol and depression are seven times more likely to die prematurely from suicide, accidents and other unnatural causes than men with depression and normal cholesterol levels.

The research, lead by Dr Joseph Boscarino, of the American Geisinger Institute, followed nearly 4,500 Vietnam veterans over a 15-year period. They concluded that their disturbing findings may be due to low blood cholesterol levels reducing the brain’s ‘feel-good’ chemical messenger, serotonin.

A case in point is the implication of statin use in the suicide of London teacher Allan Woolley. After being prescribed the statin drug simvastatin, Mr. Woolley complained of blackouts, insomnia and nightmares before he killed himself by standing in front of a train, in April 2007. His family and friends said his death was completely out of character. The coroner ruled that the drug ‘was involved’ in his suicide.

Furthermore, Irish doctors have reported that cholesterol levels are significantly lower in people who have been admitted to hospital after harming themselves.

Animal studies also support these findings: studies of captive monkeys reveal that they become abnormally aggressive when put on low-fat diets, which are low in cholesterol. And studies on mice indicate that cholesterol may help the brain to suppress reckless impulses.

Hair-raising findings like these should be enough reason to rewrite the public health message, which if based on the real facts, should read: moderation in all things – including lowering cholesterol levels.

Perhaps this will prompt government agencies to reconsider their current recommendation that maximum ‘healthy’ total cholesterol levels should be less than 5.0 millimoles per litre of blood (mmol/l). Especially since research suggests that the harmful effects of too low cholesterol levels is estimated to be at the ‘danger threshold’ when just below 4.0mmol/l.

Until next time

The Cholesterol Truth
Here’s to a healthy heart


Bear in mind all the material in this email alert is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.


Sources:

‘Study Reveals Statins Cause Depression’, published online 26.06.10, topnews.ae

Statins are the new NHS wonder drug for cutting cholesterol. But do they have sinister side-effects? by Josh Naish, published online  10.05.10, dailymail.co.uk/health/article-1160796/Statins-new-NHS-wonder-drug-cutting-cholesterol-But-sinister-effects.html


Print Friendly

Tags: , , , , , , , , , ,

Category: Statin Drugs Side Effects

Comments (6)

Testimonials are based on the personal experience of individuals. Results are not typical and the potential benefits of taking any drug or supplement may vary depending on your individual needs and health requirements. Please consult your GP before making any changes to your medical regimen.

  1. Judy says:

    I had been on 2 statins, 1 for rapid heart beat and 1 for cholesterol..I had diarrhea, muscle aches,mood changes, and nightmares..Dr took me off 1 for 2wks(they were deleting my potassium)… gave me hugh potassium pills. after being off it I felt better.. now refuse to take any statin…

  2. Andy K says:

    I was on simvastin a few years ago and I had the same symptoms as Jim , muscle pain leg trembling.calf and hip pain,it was awful . Eventually my GP took me off them and my problems got a lot better. My new GP wants me to go back on statins .Can I refuse relating to my history,as he is quite adamant

    • Editor says:

      GPs aren’t legal entities in the sense that they can “force” you to take a drug. It remains your choice and if you feel your doctor is bullying you into taking a drug, then insist on seeing another doctor.

  3. ANDY WALLACE says:

    I AM ON SIMVASTATIN AND FIND LITTLE TO COMPLAIN ABOUT

  4. Mike says:

    I`m suffering exactly the same discomfort as Jim, I`ve been taking the statins for only four months.

  5. Jim says:

    I have been on statins for less than a year have a lot of body pain all over. Pain in calfs and hips in bed. Lots of muscle pain . I think the drugs cause more problems than what they cure…

Leave a Reply

Testimonials are based on the personal experience of individuals. Results are not typical and the potential benefits of taking any drug or supplement may vary depending on your individual needs and health requirements. Please consult your GP before making any changes to your medical regimen.